61st: Utter not base and frivilous things amongst grave and learned men; nor very difficult questions or subjects among the ignorant; or with things hard to be believed; stuff not your discourse with sentences, amongst your betters nor equals.
Today's Search Engine queries:
24 October 2004
Sometimes it's very helpful to have all of these medical professionals at my beck and call. Especially the psychiatrist.
The psychiatrist is actually the only one in this area who does what he does, which is to work with physicians and psychologists to monitor the medication of patients, to adjust dosages and administration, do tweaking if things aren't working right, etc.
We decided today, he and I, that I've probably worked for him for some 25 years. In the 25 years, I couldn't possibly even begin to count how many reports I've typed for people who are on various medications--antidepressants, anti anxiety medications, sleeping pills, etc.
I'm thinking of one patient in particular whom he has been seeing for a very long time. A very, very long time. In that time the patient has made suicide attempts, has indulged in other self-destructive behaviors, spent time in mental hospitals, had periods of normalcy, and then back to being totally strung out again. In that time, this patient has probably gone through every medication available for depression, anxiety, paranoia, and any sort of medical condition you can imagine. At the moment, things seem to be going along just fine.
The thing that has intrigued me throughout this time, is how often the medication needs changing. The patient will come in on one day and apparently the meds aren't working right, so the psychiatrist will change the dosage or the medication itself and make an appointment for another two weeks, or another month or something. The next month, the medications may need adjusting once again.
This has gone on for literally years. I'll bet it's been at least 10 years that I've been following this particular patient. Sometimes it will be months before medications stop working the way they should. Sometimes changes have to be made every couple of weeks.
So, having watched this happen over and over again, with countless patients, I knew that the psychiatrist was a good person to ask my question.
It's about my own antidepressants.
I saw a therapist for several years and resisted going on any sort of medication. Despite the fact that I'd been typing about medications for decades, that intellectually I knew what these medications did, there were enough echoes of my father's voice in my head that I just resisted it. He always talked about seeing a therapist or taking medication as a "weakness." He didn't need medication. He was tough.
(Of course, he medicated himself all his life with bourbon, but I'm sure he didn't see that as a crutch--he was too strong for that. Yeah...right.)
In the year after Paul died, my therapist finally convinced me that it might help, that my mood swings--happy one day, at the depths the next--might be improved with some sort of medication that would even out my serotonin levels.
I was amazed at what a difference it made. I remember when David went on Paxil. He, too, resisted going on medications and did a lot of research before starting it. Antidepressants usually take about a week before their effects begin to kick in, because they need to build up in the system. But I still remember David coming to me in amazement and telling me that his brain "felt right for the first time in his life."
I was so happy that it had worked for him but couldn't really relate to what he meant by "feeling right."
Until I started on Wellbutrin. I never "felt" anything when I went on this medication. I wasn't hyper or sleepy. I wasn't high. There was no noticeable effect, but I realized over the first week that suddenly I wasn't having crying jags in the car any more. Nothing had changed in my life, but I was just... handling it better. It was like I could be on top of things. I could cope better.
After about a year, I was feeling so good--so normal--that I told my therapist I was going to wean off the meds. She told me she thought it was too soon. So did the psychiatrist. But I knew better, of course. They didn't realize how normal I was feeling, how I was past the black holes. So I began weaning off Wellbutrin. I was really OK. I could do this. I was on top of things.
Until, that is, I began having crying jags in the car again.
Oops. Maybe the two therapists knew more than I did about this medication business.
So I went back on Wellbutrin and within a couple of days, I had that same balance restored again.
Because that's what the new seratonin reuptake inhibiters (SSRIs) do. It's not like the old "happy pills" or "uppers" that I heard about when I was growing up. It's nothing you get addicted to. It's like taking insulin for diabetes. When you have diabetes and your blood sugar is out of whack and can't be controlled any other way, you take insulin and it gets your blood sugar in balance again.
So, too, with SSRIs. The body chemistry is out of whack and with medication, it gets back where it should be.
In the weeks before I went to Australia, and then in the time I was in Australia, I was too busy to even notice whether I was taking my meds or not. Before I knew it, I had weaned myself off them completely.
Good for me, I thought. I really don't need them.
Well, then I came home again and what do you know--same old routine, same circumstances, and sooner or later, I was falling into the same old black hole. Oh, on the surface you'd never know it. But when I was alone, life just seemed too much to handle some days.
I thought of going back into therapy again, but we'd really discussed everything there was to be discussed. And nothing in my life was going to change. The kids were still going to be dead. My father was still going to be a bastard. We'd talked through all of that long ago. It was all a matter of just dealing with it.
So once again, I re-started Wellbutrin. And again, within days, it was all OK again. I began to think that I may have to stay on this medication for years. And that concerned me.
Today I talked with the psychiatrist, who assured me that there is nothing potentially physically harmful about being on Wellbutrin indefinitely, and he agreed that sometimes people just need that little extra edge. He recommended that for the moment, I just assume that I will stay on the medication indefinitely.
So I'm not going to worry about it any more. Like David, my brain "feels normal" when I'm taking Wellbutrin and it doesn't when I'm not, so why the heck not avail myself of that technology, when I have it available.
Website of the Day
Last night as I was quietly sitting here in my office, The Tonight Show on in the background suddenly I heard this horrible cacaphony. I looked over and it was Bill Shatner...uh...singing. I told the kids about it and Jeri sent me a link to this article. Is Shatner a totally insensitive jerk, or is he just clueless?
PHOTO OF THE DAY
My latest altered book page